Massachusetts, 2007

Cold in Massachusetts, January 25 to 26, 2007

January 25 to 26, 2007 · NWS ALY · 2 events in 2 counties and zones

An arctic airmass moved into western Massachusetts late Thursday night on January 25th, and remained in place into Friday, January 26th. Early morning low temperatures on Friday ranged between zero and ten degrees below zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An arctic airmass moved into western Massachusetts late Thursday night on January 25th, and remained in place into Friday, January 26th. Early morning low temperatures on Friday ranged between zero and ten degrees below zero. |In addition, northwest winds of 5 to 10 mph produced wind chills as low as 20 degrees below zero early Friday morning, especially across higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 25, 4:07 PM EST, 6 hours 53 minutes earlier.

Area forecast discussion, Jan 25, 4:07 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
407 PM EST THU JAN 25 2007

.SYNOPSIS...
BITTERLY COLD ARCTIC AIR WILL POUR SOUTH ACROSS THE REGION
OVERNIGHT...INTO FRIDAY...AS A RIDGE OF HIGH PRESSURE BUILDS EAST.
THE HIGH PRESSURE RIDGE WILL SLIDE EAST OFF THE NEW ENGLAND COAST
FRIDAY NIGHT...WHILE A LOW PRESSURE SYSTEM APPROACHES FROM THE GREAT
LAKES. THIS LOW WILL SPREAD LIGHT SNOW ACROSS PORTIONS OF THE AREA
SATURDAY...ALONG WITH A BRIEF REPRIEVE FROM THE BITTER COLD.
HOWEVER...MORE COLD AIR WILL INFILTRATE THE REGION IN THE WAKE OF
THIS LOW PRESSURE SYSTEM FOR SUNDAY INTO THE EARLY PORTION OF NEXT
WEEK.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
TONIGHT...COLD ARCTIC AIR WILL CONTINUE TO FILTER S OVERNIGHT.
HOWEVER...LOWER ATMOSPHERE WILL REMAIN RATHER WELL MIXED...THEREFORE
WILL NOT GO TOO COLD WITH MIN TEMPS ACROSS VALLEY AREAS...AND STICK
FAIRLY CLOSE TO FWC MOS NUMBERS...WHICH HAVE HANDLED SIMILAR ARCTIC
AIR MASSES A BIT BETTER WITHIN THE LAST COUPLE OF WEEKS. THIS YIELDS
MANY MINS BELOW ZERO NORTH OF THE MOHAWK RIVER...WITH EVEN AREAS
JUST N AND W OF ALBANY LIKELY DROPPING JUST BELOW ZERO.
ALSO...INDICATED ZERO RIGHT AT KALB...WITH SINGLE DIGITS TO THE S/E.
AS FOR WIND CHILL WARNINGS/ADVISORIES...DID EXPAND THE WIND CHILL
WARNING INTO WESTERN WINDHAM COUNTY...WHERE ELEVATIONS ARE
HIGHER...AND WINDS SHOULD HOLD UP A BIT MORE...ALLOWING WIND CHILL
VALUES TO REACH/EXCEED WARNING CRITERIA. ELSEWHERE...EXPECT WIND
CHILL VALUES TO DIP WELL INTO THE ADVISORY RANGE. AS FOR SNOW
SHOWERS...LOW LEVEL INSTABILITY FROM THE LAKES INCREASES TO EXTREME
VALUES...HOWEVER DEEP DRY AIR...AND LIMITED OVER-WATER FETCHES
SHOULD LIMIT SNOW SHOWERS TO THE EASTERN CATSKILLS...PORTIONS OF THE
SCHOHARIE VALLEY...AND PERHAPS THE UPPER MOHAWK VALLEY. WITHIN THESE
AREAS...LOCALIZED SNOW SHOWERS COULD ALLOW UP TO AN INCH TO OCCUR.
ELSEWHERE...FLURRIES ARE POSSIBLE...BUT NOT MUCH MORE THAN THAT.

FRI...CONTINUED COLD...BUT A BRIGHT START...OUTSIDE OF SOME PASSING
FLURRIES...WITH PERHAPS SOME LINGERING SNOW SHOWERS ACROSS THE
EASTERN CATSKILL REGION/SCHOHARIE VALLEY IN THE MORNING. BY
AFTERNOON...MOST AREAS SHOULD BE GENERALLY CLEAR TO PARTLY
CLOUDY...WITH HIGH/MID LEVEL CLOUDS FAST APPROACHING FROM W AS WARM
ADVECTION ENSUES. AS FOR MAX TEMPS...GENERALLY INDICATED VALUES NEAR
MAV/MET MOS BLEND...ASSUMING ENOUGH SUNSHINE BREAKS THROUGH.

FRI NT...INCREASING CLOUDS...AHEAD OF INCOMING CLIPPER...AND ENSUING
WARM ADVECTION. FOR MINS...GENERALLY INDICATED THEM OCCURRING RATHER
EARLY...GENERALLY AROUND 03Z...WITH TEMPS THEN SLOWLY RISING AFTER
MIDNIGHT. ALSO...TOOK MAV/MET BLEND FOR THE MIN TEMPS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

SAT-SAT NT...AFOREMENTIONED CLIPPER APPROACHES FROM W...AND WITH
DECENT SURGE OF WARM ADVECTION...AND LOW LEVEL JET
APPROACHING...THINK A BURST OF LIGHT SNOW WILL OCCUR FOR MANY
AREAS...ESPECIALLY BETWEEN THE MID MORNING...AND EARLY AFTERNOON
HOURS. THIS COULD PRODUCE SNOWFALL AMOUNTS OF UP TO AN INCH NEAR THE
CAPITAL DISTRICT...WITH 1-3 INCHES POSSIBLE ACROSS PORTIONS OF THE
SCHOHARIE VALLEY...AND ACROSS THE UPPER MOHAWK VALLEY/SOUTHERN
ADIRONDACKS. EVEN AREAS ACROSS THE LOWER/MID HUDSON VALLEY COULD
RECEIVE A QUICK DUSTING IN THE MORNING/MIDDAY HOURS. AS FOR
TEMPS...GENERALLY ACCEPTED MAV MOS NUMBERS...WHICH YIELDS MID TO
UPPER 20S FROM ALBANY S...WITH EVEN SOME LOWER/MID 30S POSSIBLE WELL
TO THE S...WITH UPPER TEENS/LOWER 20S ACROSS HIGHER ELEVATIONS OF
THE N. BY SAT NT...EXPECT SCATTERED SNOW SHOWERS/FLURRIES...WITH
ADDITIONAL MINOR ACCUMS POSSIBLE.

SUN-SUN NT...CLIPPER MOVES E/SE OF REGION...BUT LINGERING WEAK
INVERTED TROUGH...ACTING AS THE LEADING EDGE OF MORE REINFORCING
ARCTIC AIR...WILL SAG SLOWLY S. EXPECT SNOW SHOWERS WITH AND S OF
THIS FEATURE...ALONG WITH PERHAPS SOME LES ACROSS FAR NW AND W.
HOWEVER...AS LOW LEVEL WINDS VEER INTO A MORE N DIRECTION...EXPECT
LES TO DIMINISH SOMEWHAT LATE SUN INTO SUN NT.

MON-WED...GENERALLY DRY...EXCEPT FOR SOME POTENTIAL BOUTS OF LES
ACROSS ADIRONDACKS/NORTH COUNTRY...AS FLOW BACKS A BIT INTO A MORE
WNW DIRECTION. OTHERWISE...GENERALLY WENT A FEW DEGREES COLDER THAN
HPC NUMBERS. THUS...FOR MAXES...CURRENTLY INDICATING COLDEST NUMBERS
ON MONDAY...WITH MAINLY SINGLE DIGITS AND TEENS N AND W OF
KALB...AND 20-25 ACROSS LOWER/MID HUDSON VALLEY. MINS SHOULD BOTTOM
OUT IN THE SINGLE DIGITS OR LOWER BOTH MON AND TUE AM FROM THE
CAPITAL REGION N AND W...WITH MORE SUBZERO READINGS EXPECTED ACROSS
THE SOUTHERN ADIRONDACKS/NORTH COUNTRY. THEN...INDICATED A SLIGHT
WARMING TREND THROUGH WED...WITH MAXES REACHING THE L/M 20S NEAR THE
CAPITAL DISTRICT...TO UPPER 20S IN THE LOWER MID HUDSON VALLEY BY
WED...WHILE MAXES REMAIN IN THE TEENS ACROSS THE N.

WED NT-THU...ANOTHER WEAK SYSTEM APPROACHES FROM THE W.
HOWEVER...SOME 00Z/25 MREF MEMBERS DO HINT AT A COASTAL LOW
DEVELOPING...AS SOME SOUTHERN STREAM ENERGY PASSES OFF THE SE COAST.
IN FACT...A FEW OF THESE MEMBERS ACTUALLY DEPICT PRECIP REACHING FAR
SE PORTIONS OF CWA THU-THU NT. AS SUCH...DID INDICATE SLIGHT CHC
POPS FOR OUR EXTREME SE AREAS...IN ADDITION TO CHC POPS ACROSS THE
N/W AREAS FOR POSSIBLE LAKE EFFECT/ENHANCED ACTIVITY...ALONG WITH
PRECIP FROM NORTHERN STREAM SYSTEM. AS FOR TEMPS...AGAIN FOLLOWED
CLOSE TO HPC NUMBERS...WHICH TEMPS REMAINING JUST SLIGHTLY BELOW
SEASONAL LEVELS.

&&

.AVIATION /21Z-18Z/...
PREDOMINATELY VFR CONDITIONS WITH LOCAL MVFR CONDITIONS FROM THE
MOHAWK VALLEY NORTH AND HUDSON VALLEY EAST.  CAA ASSOCIATED WITH
ARCTIC AIR MASS PROD INSTABILITY ACROSS THE REGION WITH
SCT-BKN030-040 CU ACROSS MUCH OF RGN. SCATTERED -SHSN ACROSS HIGHER
TRRN.

SOUTH OF THE MOHAWK VLY AND WEST OF HUDSON VALLEY...MVFR WITH AREAS
IFR ASSOCIATED WITH MULTIBAND LAKE EFFECT EVENT. P6SM SCT-BKN030
WITH FREQ HIGH TERRAIN OBSCURATION OUTSIDE OF LAKE EFFECT
BANDS...BUT IFR IN AND AROUND -SNSH. CONDITIONS WILL PERSIST INTO
FRI MORNING.

&&

.HYDROLOGY...
TEMPERATURES WILL REMAIN WELL BELOW FREEZING AND RIVER LEVELS AND
FLOWS WILL REMAIN LOW.  SIGNIFICANT ICE FORMATION WILL OCCUR ON
RIVERS AND LAKES FOR THE NEXT THREE DAYS AT LEAST. FREEZE UP ICE
JAMMING IS POSSIBLE. LAKE EFFECT SNOW SHOWERS WILL BE CONFINED TO
THE SUSQUEHANNA AND CATSKILL REGIONS...WITH SCATTERED FLURRIES
ELSEWHERE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY
     FOR CTZ001-013.

MA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY
     FOR MAZ001-025.

NY...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY
     FOR NYZ038>041-043-047>054-058>061-063>066-083-084.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY
     FOR NYZ032-033-042-082.

VT...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY
     FOR VTZ013-015.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY
     FOR VTZ014.

&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...SNYDER
HYDROLOGY...SNYDER
Hazardous weather outlook, Jan 25, 5:17 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EST THU JAN 25 2007

NYZ032-033-042-082-VTZ014-261200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
WESTERN WINDHAM-
517 PM EST THU JAN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SOUTHERN
ADIRONDACKS OF EAST CENTRAL NEW YORK...AND WESTERN WINDHAM COUNTY
IN SOUTHERN VERMONT.

.DAY ONE...TONIGHT...

A WIND CHILL WARNING HAS BEEN ISSUED FOR LATE TONIGHT. REFER TO
THE WINTER WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WIND CHILL WARNING HAS BEEN ISSUED THROUGH FRIDAY MORNING. REFER
TO THE WINTER WEATHER STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-
084-VTZ013-015-261200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
EASTERN WINDHAM-
517 PM EST THU JAN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LITCHFIELD HILLS OF NORTHERN
CONNECTICUT...THE BERKSHIRES OF WESTERN MASSACHUSETTS...THE
MID AND LOWER MOHAWK AND HUDSON VALLEYS...THE CAPITAL REGION...THE
EASTERN CATSKILLS...AND THE CENTRAL AND SOUTHERN TACONICS OF EAST
CENTRAL NEW YORK...AND THE SOUTHERN GREEN MOUNTAINS OF SOUTHERN
VERMONT.

.DAY ONE...TONIGHT...

A WIND CHILL ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT. REFER TO
THE WINTER WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WIND CHILL ADVISORY HAS BEEN ISSUED FOR FRIDAY MORNING. REFER
TO THE WINTER WEATHER STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
January 25, 11:00 PM EST to January 26, 11:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
COOP Observer
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

An arctic airmass moved into western Massachusetts late Thursday night on January 25th, and remained in place into Friday, January 26th. Early morning low temperatures on Friday ranged between zero and ten degrees below zero.|The coldest temperature recorded in northern Berkshire county was 10 degrees below zero at Peru.|In addition, northwest winds of 5 to 10 mph produced wind chills as low as 25 degrees below zero early Friday morning, especially across higher elevations.|

Cold/Wind Chill, Southern Berkshire

When
January 25, 11:00 PM EST to January 26, 11:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
COOP Observer
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

An arctic airmass moved into western Massachusetts late Thursday night on January 25th, and remained in place into Friday, January 26th. Early morning low temperatures on Friday ranged between zero and ten degrees below zero.|The coldest temperature recorded in southern Berkshire county was 7 degrees below zero at West Otis.|In addition, northwest winds of 5 to 10 mph produced wind chills as low as 25 degrees below zero early Friday morning, especially across higher elevations.|

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9747, 9748.